Georgia, 2020

Hail and Damaging Winds in Georgia, July 18 to 19, 2020

July 18 to 19, 2020 · NWS FFC · 6 events in 5 counties and zones

Despite a broad, weak but persistent area of high pressure across the region, ample moisture and strong daytime heating resulted in a moderately unstable atmosphere and isolated to scattered strong to severe thunderstorms each afternoon across parts of north Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Despite a broad, weak but persistent area of high pressure across the region, ample moisture and strong daytime heating resulted in a moderately unstable atmosphere and isolated to scattered strong to severe thunderstorms each afternoon across parts of north Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 18, 2:46 PM EST, 59 minutes earlier.

Area forecast discussion, Jul 18, 2:46 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
346 PM EDT Sat Jul 18 2020

.SHORT TERM /Tonight through Sunday Night/...

Scattered showers and thunderstorms popping up across the state
this afternoon should continue through the evening hours before
diminishing for the night. These storms so far have not reached
severe criteria yet but there are a few strong ones. Mainly seeing
brief periods of of heavy rain, gust to 30kt, and lightning.

Weak surface and Mid and upper level ridge remains in place
through the short term and should help to keep these storms from
getting to strong. The Mid to upper level ridging is centered
mainly across N GA right over the deeper lower level moisture
moving in from the NE. Warm temps aloft between area also limiting
available energy for storms. This should continue through the
short term so will pretty much see a repeat of this Sunday
afternoon/evening.

Daytime high temps remain mainly in the 90s with 80s in the the NE
GA mountains. Low temps will continue in the 70s.

01

.LONG TERM /Monday through Saturday/...
High pressure and weak zonal flow will remain in place for most of
the forecast period. High pressure aloft will keep us in a hot an
humid pattern fueling afternoon thunderstorms. Wednesday appears
most likely to contain strong thunderstorms across northern Georgia
as a weak impulse moves through. That being said, the heat will
provide enough instability each day for the occasional pulse
convective storm to become strong to severe with damaging winds
being the primary threat.

By Friday, a cold front will sink into the Tennessee River Valley.
This front will act more like as a moisture gradient boundary, as it
won't actually provide much in the way of relief from the hot
temperatures. Right now, models are showing the front stalling in
Tennessee increasing precip chances for Northern Georgia before
sliding off to the east.

The heat is going to be the big story for the week. Temperatures
will run 3 to 4 degrees above normal for the week. Highs will remain
in the low to mid 90s. Heat indices could be as high as 105 in
central Georgia by Tuesday of next week, while widespread low 100's
are likely. The afore mentioned boundary should take some of the
edge off the heat indices as things dry out a little bit but the
heat will remain.

Vaughn

&&

.AVIATION...
18Z Update...
SHRA/TSRA popping up across the area and should see TAF sites
affected over the next few hours. Should see these showers continue
through Thu evening hours before diminishing after sunset. Will
see another round Sunday afternoon. Ceilings should be mainly VFR
except in and around SHRA/TSRA where you will see MVFR ceilings
this afternoon and Sunday afternoon. Winds will stay out of the W
to NW at 10kt or less. Will see some VRB gust in the 20-30kt range
in and around convective activity.

//ATL Confidence...18Z Update...
Confidence high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          74  95  74  96 /  30  40  20  30
Atlanta         74  92  75  94 /  30  40  20  30
Blairsville     68  86  68  89 /  30  60  30  40
Cartersville    73  94  73  95 /  30  40  20  20
Columbus        75  96  76  98 /  10  30  10  40
Gainesville     73  92  73  93 /  30  40  30  30
Macon           73  96  75  97 /  10  20  10  30
Rome            73  94  73  96 /  20  40  20  20
Peachtree City  72  93  73  95 /  20  40  20  30
Vidalia         74  96  75  97 /   5  20  10  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....Vaughn
AVIATION...01
Hazardous weather outlook, Jul 18, 10:48 AM EST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1148 AM EDT Sat Jul 18 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1148 AM EDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms are expected, mainly during the
afternoon and evening. A few strong thunderstorms are possible with
strong, gusty winds, frequent lightning and locally heavy rain.

Heat index values of 97 to 104 degrees can be expected over much of
the area outside of the mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

For Sunday and Monday, isolated to scattered thunderstorms are
expected across the area during the afternoon and evening hours. A
few strong storms are possible with strong, gusty winds, frequent
lightning, small hail and locally heavy rainfall.

For Tuesday through Friday, Scattered to numerous thunderstorms are
expected across the area. A few storms may be strong to severe with
damaging winds, frequent lightning, hail and locally heavy rainfall.

Heat index values of 100 to 105 degrees can be expected over much of
the area outside of the mountains through Friday.

In the hours before

Special weather statement, Jul 18, 12:59 PM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
159 PM EDT Sat Jul 18 2020

GAZ038-039-181830-
Wilkes GA-Oglethorpe GA-
159 PM EDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILKES AND
NORTHEASTERN OGLETHORPE COUNTIES UNTIL 230 PM EDT...

At 158 PM EDT...a strong thunderstorm was over Norman, or 11 miles
south of Middleton. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Tignall, Jacksons Crossroads, Mallorysville, Delhi and Norman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3384 8278 3392 8289 3400 8290 3400 8288
      3398 8286 3398 8285 3399 8284 3397 8278
      3397 8275 3399 8272 3390 8266
TIME...MOT...LOC 1758Z 222DEG 3KT 3394 8278

WIND...40MPH
Special weather statement, Jul 18, 1:22 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
222 PM EDT Sat Jul 18 2020

GAZ011-019-181845-
Chattooga GA-Floyd GA-
222 PM EDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTOOGA AND
SOUTHWESTERN FLOYD COUNTIES UNTIL 245 PM EDT...

At 221 PM EDT...a strong thunderstorm was near Coosa, or 8 miles
northwest of Rome. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Rome, Coosa and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3441 8536 3434 8519 3416 8527 3416 8543
      3418 8544 3432 8547
TIME...MOT...LOC 1821Z 027DEG 1KT 3432 8532

WIND...40MPH
Special weather statement, Jul 18, 1:30 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
230 PM EDT Sat Jul 18 2020

GAZ001-002-181900-
Walker GA-Dade GA-
230 PM EDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR WALKER AND DADE COUNTIES UNTIL
300 PM EDT...

At 230 PM EDT...a strong thunderstorm was over Cooper Heights, or 7
miles northwest of Lafayette. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lafayette, Chickamauga, Linwood, Cooper Heights, Noble and Rock
Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3491 8541 3483 8521 3466 8526 3469 8542
      3477 8552
TIME...MOT...LOC 1830Z 027DEG 1KT 3479 8536

WIND...40MPH
Special weather statement, Jul 18, 2:45 PM EST, 1 hour before
Special Weather Statement
National Weather Service Peachtree City GA
345 PM EDT Sat Jul 18 2020

GAZ012-020-182015-
Gordon GA-Bartow GA-
345 PM EDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GORDON AND NORTHWESTERN
BARTOW COUNTIES UNTIL 415 PM EDT...

At 345 PM EDT...a strong thunderstorm was over Folsom, or 9 miles
southeast of Calhoun...moving northwest at 5 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Calhoun, Adairsville, Sonoraville and Folsom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3435 8474 3428 8492 3442 8502 3449 8492
      3451 8480
TIME...MOT...LOC 1945Z 152DEG 5KT 3438 8487

WIND...40MPH
Special weather statement, Jul 18, 3:26 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
426 PM EDT Sat Jul 18 2020

GAZ030-031-041-182100-
Polk GA-Haralson GA-Paulding GA-
426 PM EDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK...NORTHEASTERN
HARALSON AND PAULDING COUNTIES UNTIL 500 PM EDT...

At 425 PM EDT...a line of strong thunderstorms was along a line
extending from Eubank Lake to near New Georgia. These storms were
nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Dallas, Hiram, Braswell, Yorkville, Eubank Lake, New Hope, Antioch
and Van Wert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3398 8478 3382 8479 3384 8512 3400 8524
TIME...MOT...LOC 2025Z 156DEG 2KT 3387 8509 3385 8485

WIND...40MPH

The radar

The Atlanta radar (KFFC), 60 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Paulding

When
July 18, 3:45 PM EST to 3:55 PM EST
Where
Paulding County, 2.16 mi WNW of Nebo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.837, -84.867

The Paulding County Emergency Manager reported power lines blown down near the intersection of Villa Rica Highway and Pine Shadows Drive.

Thunderstorm Wind, Cobb

When
July 18, 3:54 PM EST to 4:45 PM EST
Where
Cobb County, 0.6 mi NE of Austell to 1.03 mi E of Mt Bethel
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
33.807, -84.624

The Cob County 911 center reported numerous trees and power lines blown down across the county from the Powder Springs, Austell and Mableton areas to East Cobb. A tree fell onto a truck on 6 Flags Road and a tree fell onto a house on Concord Close Circle SE. No injuries were reported.

Hail, Cobb

When
July 18, 4:08 PM EST to 4:18 PM EST
Where
Cobb County, 0.73 mi NE of Floyd
Measured
1 in hail
Reported by
Public
Coordinates
33.837, -84.570

The public reported hail the size of quarters near the intersection of Shannon Green Circle and Nickajack Road SW.

Thunderstorm Wind, Douglas

When
July 18, 4:12 PM EST to 4:37 PM EST
Where
Douglas County, 0.8 mi N of Lithia Spgs to 2.07 mi N of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
33.791, -84.652

The Douglas County 911 center reported several trees and power lines blown down across the Lithia Springs area.

Thunderstorm Wind, Fulton

When
July 19, 5:20 PM EST to 5:30 PM EST
Where
Fulton County, 2.09 mi NNE of Alpharetta
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.099, -84.289

The public reported a tree blown down in the backyard of a home on Traywick Chase.

Thunderstorm Wind, Bartow

When
July 19, 5:59 PM EST to 6:25 PM EST
Where
Bartow County, 0.46 mi NNW of Kingston to 0.77 mi NNE of Kingston
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.236, -84.954

The Bartow County Emergency Manager reported a few trees blown down across the city of Kingston. One tree fell onto a car, no injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909376, 909377, 909375, 909378, 909379, 909380.